Tinnitus, or a constant buzzing or ringing in the ears, comes with this double punch of painful truth: not only is there no tinnitus treatment drug to cure it, but some drugs also cause (and exacerbate) it. As with hearing loss, tinnitus, like pulsatile tinnitus is a burdensome condition for those who suffer from it daily or intermittently and it is also a woefully under-researched condition in the medical field. While people with tinnitus may want an “instant fix,” they will find that this simply does not exist and the road to recovery and relief will require patience and the willingness to try various forms of therapy and treatment. Though there is hope for a pharmaceutical cure for tinnitus and hearing loss by 2020, for now, tinnitus patients are without that magic pill.
Managing the effects of tinnitus requires a careful analysis of medications that may have triggered it, as well as medications used to treat other health concerns that may exacerbate it. This should be done in conjunction with your primary care physician. Do not disregard supplements, vitamins, or seemingly “harmless” over-the-counter medications in this discussion or you might miss something critical. And it is equally important to consider the effects of abruptly discontinuing use of a particular medication: some prescription drugs have to be tapered to avoid serious side effects. If you take numerous medications (prescription or otherwise), a process of elimination may be necessary to identify a possible culprit.
How did I get tinnitus in the first place? Was it caused by a medicine?
Understanding the root cause of tinnitus can take time: for some, it is caused by injury, exposure to loud noise or circulatory conditions. Veterans tend to make up a high percentage of the population that suffers from tinnitus. There is also significant evidence that it increases with aging, though it can certainly occur at all ages.
In the cases where medicines have been seen to cause or worsen tinnitus, they are described as “ototoxic” medications. Ototoxic means toxic to hearing and the unfortunate reality is that many medications fit this bill. Something as routine as an antibiotic to clear up bronchitis can actually result in tinnitus, replacing one miserable condition with another.
Not all medications can cause tinnitus, however, and if you rule out this cause, you will need to consider other lifestyle factors that may be contributing. Smoking is closely linked to tinnitus, and frequent concertgoers are at risk as well. Dietary choices can have an impact on symptoms and injuries and even earwax buildup is part of the equation, too.
What medicines are known to Cause (or worsen) tinnitus?
The presence of tinnitus is often linked to these medications, many of which are widely used and may even be part of your daily routine.
ACE inhibitors are prescribed to lower blood pressure, and these are medications ending in “il” (think lisinopril, enalapril, and Ramipril, etc.)
Amlodipine (Norvasc) and Nicardipine
Also used to treat high blood pressure, these medications are calcium channel blockers.
Lipitor is commonly used to treat high cholesterol levels. (It is important to note that other statins are not included in the list of medications that can cause or worsen tinnitus.)
Most commonly referred to as the “Z pack,” this is an antibiotic often prescribed to fight bacterial infections such as bronchitis or pneumonia.
These medications are used to treat patients with anxiety and include Xanax, Valium, and Ativan.
Mechlorethamine and vincristine, two medications used to treat cancer, have also been associated with the presence of tinnitus.
Another antibiotic used to treat bacterial infections, Cipro is often prescribed in the cases of urinary tract infections, pneumonia, and sinusitis. It should be noted that a similar antibiotic, levofloxacin (Levaquin), has not been associated with cases of tinnitus.
Diuretics or “water pills” such as bumetanide, ethacrynic acid or furosemide have been linked to the presence of tinnitus.
Gentamicin and Tobramycin
These are two more antibiotics prescribed by physicians in the case of other bacterial infections.
Used to treat severe acne, isotretinoin is most commonly associated with Accutane, and other prescriptions include Claravis and Absorica.
Used to address leg swelling, heart failure, and high blood pressure, loop diuretics include furosemide (Lasix) and bumetanide (Bumex).
Quinine medications are used to treat malaria as well as some other conditions and these are also linked to tinnitus.
Medicines such as amitriptyline and nortriptyline fall into this category and are prescribed to treat not only depression but also migraines and chronic pain.
I don’t take any prescription meds so it must be something else…?
Not so fast: tinnitus is not just caused by prescription medications. In some cases, the simple daily use of over-the-counter drugs can cause or worsen tinnitus. Aspirin, as well as other NSAIDs (such as Aleve, Motrin, and Advil), can actually trigger tinnitus. Some evidence suggests that this would only appear when aspirin is used in high doses, though it can’t be ruled out as a cause. If you take these medications often, it is important to discuss this with your doctor as you seek to understand the cause of (and find relief for) your tinnitus.
Work with your physician to cure tinnitus
If medications are thought to be the culprit when it comes to tinnitus, work with your physician to carefully and strategically rule them out, one at a time. And the reality for many is that a tinnitus-causing medication will likely be a necessary part of life. A cancer medication, for example, has far greater implications on long-term health than tinnitus, and, in these cases, it will be more important to seek relief in other ways.
Lifestyle changes can play a huge part in reducing the stress caused by tinnitus and if you can take the following steps you are likely to see some relief:
- Stop smoking.
- Use hearing protection in environments with a loud noise.
- Consider a “sound machine” to ease increased tinnitus symptoms at night.
- Seek counseling for anxiety and depression.
- Maintain a healthy, active lifestyle and diet.